Service des maladies infectieuses et tropicales, hôpital Bichat, 46, rue Henri-Huchard, F-75018 Paris, France
- Key words: liver, HIV, antiretroviral therapy, toxicity, adverse effects
- DOI : 10.1684/hpg.2009.0287
- Page(s) : 93-9
- Published in: 2009
Since 1996, introduction of antiretroviral therapy (ARV) has dramatically improved HIV treatment. However, patient’s extended survival is based on a life-long treatment. Thus ARV adverse effects are becoming a major cause of morbidity in HIV infection. Hepatotoxicity is one of the most prevalent causes of adverse effects, that can lead to treatment cessation. Several mechanisms explain ARV’s hepatotoxicity: immune reconstitution at ARV initiation, mitochondrial cytopathy, hypersensitivity to abacavir or nevirapine, dose-dependant toxicity to protease inhibitors or non-nucleosidic inhibitors of inverse transcriptase. The mechanisms underlying hepatic steatosis or steatohepatitis, related to metabolic syndrome, lypodystrophy and insulin resistance, are not fully understood yet. Finally, in clinical practice, hepatotoxicity is complexe to analyze as patients take multiple ARV with others non-ARV medications.